Common Signs of a Benzodiazepine Overdose
Benzodiazepines are a kind of medication known as tranquilizers. They are a psychoactive drug that is used to treat conditions such as anxiety, seizures, panic disorders, and are even used to treat alcohol withdrawal. Benzodiazepines include drugs such as Niravam, Ativan, Xanax, Klonopin, Valium, Halcion, Restoril, Tranxene, and Alprazolam.
They work by making the nerves in the brain less sensitive to stimulation, creating a calming effect. These are some of the most common medications prescribed in the United States. While they are effective means of treatment for many different ailments, benzos do pose a great risk for abuse and addiction.
Benzodiazepine Overdose Information
When Benzodiazepines are taken as they have been prescribed, they should never cause an overdose to happen; however, people have been abusing benzos for many years. Many benzos like Xanax or Valium create a feeling of euphoria when taken at high doses and is followed by feelings of peace and relaxation.
What to Look For in a Benzodiazepine Overdose
Benzodiazepines also very quickly produce tolerance for people who use it. They are only meant to be used for short people of the time as a couple of months. Unfortunately, becoming addicted to Benzos is shockingly easy to do. Some research even believes that the addictive power of benzos is similar to that of opioids as they have such exceptionally strong addictive qualities.
Benzodiazepines are a central nervous system depressant. This system is an essential part of the brain’s system and controls the body’s most important functions. This includes the respiratory system and the heart. During a benzo overdose, the central nervous system can slow down to dangerous levels. This causes slowed breathing and not enough oxygen reaching the brain. This is followed by coma and brain damage. If a medical intervention is not done in time, this can be fatal. Some signs of benzodiazepine overdose include:
- Confusion or disorientation
- Blurred vision
- Slurred speech
- Blue tinged fingernails and lips
- Loss of coordination
- Altered mental status
- Weakness or uncoordinated muscle movements
- Breathing difficulty
If you notice any of these symptoms of a benzo overdose in someone, it is important to call 911 immediately. Getting medical attention promptly is vital to reducing the likelihood of consequences or death. When medical help has arrived, they will take the overdose victim to the hospital where they may need to be treated with IV fluids, respiratory support, and any medications to reverse the effects of the overdose. A common drug used to reverse a benzo overdose is called flumazenil. This drug is a benzo receptor antagonist and it works by reversing the sedative effects during an overdose. This drug can be administered to regain consciousness of an unconscious person or prevent it from occurring.
Evidence-Based Treatment for Benzo Addiction
If you or someone you love is ready to take the necessary steps to get sober, the best way to start is with a medically assisted detox process. Due to the brains rewiring after prolonged use, withdrawal symptoms can be extremely intense and even deadly when you abruptly stop. These symptoms include seizures, coma, hallucinations, muscle pain, and cramping, and even suicidal thoughts, to name a few.
Medical detox is always recommended and your doctors will come up with the best plan for you to safely detox the benzos from your system. Once you have detoxed, the best and safest option to get off of and stay off Benzodiazepines is by the use of one of our many treatment programs. We want to make sure you have the tools you need to avoid relapse in the real world. Addiction isn’t an easy thing to face. Luckily, you do not have to face it on your own. Now is the time to change your life. Let Evoke Wellness FL help you.